In response to Robert (Manhattan, Ny) on 08/20/2012, who wrote:
"I found from repeated use, on and off, that higher doses of Vit D3 (1000 to 3000iu) results in a negative mood state... So instead I try to make an effort of getting around 10 to 15 minutes of summer sun daily. Another lesson to myself to remember that despite all the positive claims and current hype about a supplement or herb, one must listen to their body first."
Deficiency in D causes a deficiency in B vitamins which are needed for nerves, and mood. If you are low in B bits to begin with and supplement with D, because D stimulates repairs in the body, and Bs are also needed in higher amounts for tissue and nerve repair, a B deficiency can easily crop up. The fact your moods were affected is not a bad thing and neither does it suggest it was D vitamin causing it but rather more the fact you're probably deficient in B's too. In fact, B Vitamins are usually made by the microbes in the gut, but if those microbes get deficient in D, they die off and B vitamin production declines. It's the main reason why we gain weight in winter and drop a few pounds in Summer. Conversely studies show that when you supplement with adequate doses of D, you lose weight. That's becausevin addition to feeding microbes that make B's, it also increases insulin sensitivity, AND reduces insulin levels as a result. [Studies done in post menopausal women who had PCOS)